MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0715
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01470.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the smart coil "failed to deploy" after advancing through a non-penumbra microcatheter.Therefore, the smart coil was removed.The procedure was successfully completed using a new smart coil, the same handle, and the same microcatheter.There was no reported issue with the handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 1.0 cm on the proximal end of the pusher assembly.Bends and kinks were present throughout the pusher assembly.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).The pull wire was present within the pusher assembly ddt alignment feature.Offset coil winds were present throughout the embolization coil.Conclusions: evaluation of the returned smart coil revealed the pet lock was separated but not completely retracted on the proximal end of the pusher assembly.This likely allowed the embolization coil to remain intact with the pusher assembly ddt.During functional testing, a demonstration handle was used successfully to detach the embolization coil without an issue.The handle identified in the complaint was not returned for evaluation; therefore, the root cause of the reported complaint could not be determined.Further evaluation revealed pusher assembly kinks and offset coil winds along the embolization coil.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01470.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8848642
Report Number3005168196-2019-01469
Device Sequence Number13960290
Product Code HCG
UDI-Device Identifier00814548014722
UDI-Public00814548014722
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2024
Device Catalogue Number400SMTSFT0715
Device Lot NumberF87956
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/01/2019
Supplement Date Received by Manufacturer09/25/2019
Initial Report FDA Received Date07/31/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005